Alert archive / Missouri / Special Weather Statements in 2011

Special Weather Statement, NWS Kansas City, MO

June 17, 2011Atchison County, Missouri

NWS Kansas City, MO issued this special weather statement at Jun 17, 2011, 12:13 AM CDT for Atchison County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2011, 12:13 AM CDT (05:13 UTC)
Expired
Jun 17, 2011, 1:00 AM CDT
In force
47 min
Issued by
NWS Kansas City, MO

County Atchison County, MO

The radar

The Omaha radar (KOAX), 137 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WWUS83 KEAX 170513
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1213 AM CDT FRI JUN 17 2011

MOZ001-011-170600-
ATCHISON MO-HOLT MO-
1213 AM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON AND NORTHWESTERN
HOLT COUNTIES UNTIL 100 AM CDT...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FAIRFAX...OR 12 MILES
SOUTHWEST OF TARKIO...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TARKIO AND FAIRFAX.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 96 AND 105.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4055 9529 4044 9517 4033 9518 4019 9548
      4020 9549 4022 9547 4024 9548 4025 9555
      4026 9556 4029 9555 4030 9557
TIME...MOT...LOC 0513Z 231DEG 19KT 4029 9547

$$

DEROCHE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Jun 16, 11:54 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 16, 11:54 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1154 PM CDT THU JUN 16 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

TRIALING STRATIFORM REGION OF LARGELY DECAYING MCS WAS SHIFTING
SOUTH THROUGH THE CWA...WITH PRIMARY UPDRAFT TOWERS MOVING SOUTH
INTO NERN OKLAHOMA BEHIND THE OUTFLOW BOUNDARY...LEAVING THE ENTIRE
FORECAST AREA STABILIZED WITH RAIN/CLOUD COOLED AIR. WESTWARD EXTENT
OF THIS OUTFLOW BOUNDARY (AND EFFECTIVE WARM FRONT) WAS STRUNG
THROUGH SRN/CNTRL KANSAS...WHERE RENEWED CONVECTIVE DEVELOPMENT IS
EXPECTED BY EARLY THIS EVENING (HIGH BASED STORMS BEHIND THE DRYLINE
ALREADY HAVE ERUPTED IN SWRN KANSAS). SECONDARY AREA OF CONVECTION
HAS DEVELOPED IN SOUTH CNTRL SOUTH DAKOTA...WITH EXPANSION
ANTICIPATED THROUGH NRN NEBRASKA THIS EVENING. PREFER GENERAL
EVOLUTION FORECAST BY HI-RES 12Z WRF-NMM AND 00Z WRF-ARW...THOUGH
12Z OPERATIONAL MODELS DO OFFER SOME GUIDANCE AID.

BASED ON PREFERRED MODEL OUTPUT AND CONCEPTUAL THINKING...FEEL
SRN/CNTRL KANSAS ACTIVITY WILL PROPAGATE NORTHEAST AFFECTING NERN
KANSAS AND FAR NWRN MISSOURI LATE THIS EVENING AND
OVERNIGHT...MERGING WITH STORMS MOVING SOUTHEAST FROM NEBRASKA ALONG
THE MISSOURI/IOWA BORDER. OTHERWISE...WITH AN IMPRESSIVE EML
ADVECTING NORTHEAST THROUGH THE WARM SECTOR...MUCH IF NOT ALL OF
FRIDAY SHOULD REMAIN CAPPED. WEAK FRONTAL BOUNDARY SHOULD BECOME
DRAPED OVER THE CWA BY SATURDAY MORNING IN RESPONSE A NRN STREAM
SHORTWAVE MOVING INTO THE GREAT LAKES AND ATTENDANT SFC PRESSURE
RISES IN THE NRN PLAINS. ALTHOUGH THE ATMOSPHERE SHOULD REMAIN
CAPPED THROUGH MOST OF THE DAYLIGHT HOURS...THE BOUNDARY SHOULD
BECOME THE FOCUS FOR CONVECTIVE UPGROWTH AS HEIGHT FALLS AND WEAK
CAA ALOFT ALLOW FOR A NEARLY UNCAPPED ENVIRONMENT BY EARLY EVENING.
ANY ACTIVITY THAT DOES FORM WILL MOVE NORTHEAST THROUGH THE
OVERNIGHT...ALLOWING THE STRONGER EML TO MIX BACK INTO THE REGION.

21

MEDIUM RANGE (SUNDAY THROUGH THURSDAY)...

AT THE BEGINNING OF THE MEDIUM RANGE...A WELL ESTABLISHED OMEGA
BLOCK EXISTS FROM THE GREAT LAKES REGION INTO THE ONTARIO
PROVINCE...AND THE DEVOLUTION OF THIS FEATURE APPEARS TO BE THE MAIN
FACTOR INTRODUCING DIFFERENCES IN THE OPERATIONAL MEDIUM RANGE
SOLUTIONS THROUGH THE END NEXT WEEK.   EARLY IN THE PERIOD
THOUGH...OPERATIONAL EC/GFS/GEM AND NAEFS SHOWING ONLY MINOR
DIFFERENCES IN THEIR LARGE SCALE FLOW PATTERN.  THAT BEING THE
CASE...CONSENSUS SOLUTION APPEARS APPROPRIATE IN GENERAL.  DID A
LITTLE TWEAKING WITH REGARD TO PRECIPITATION CHANCES...WITH MODELS
SHOWING SOME VARIANCE IN THE LATITUDINAL DIFFERENCES IN THE H7
13-15C LOCATION...THUS AFFECTIVE CONVECTIVE CAP.  SUNDAY-MONDAY
TIMEFRAME APPEAR THE WARMEST OF THE WEEK...AS H5 HEIGHTS BUILD
SLIGHTLY.  WOULD GIVE THE EDGE TOWARD MONDAY AS BEING THE WARMEST
GIVEN SURFACE AND LOW LEVEL WIND FIELD ORIENTATION.

BY MID-WEEK...NEGATIVE HEIGHT ANOMALY WITH A SOMEWHAT POSITIVE TILT
MIGRATES THROUGH THE CENTRAL CONUS...WITH SOME DIFFERENCES IN TIMING
DUE TO AFOREMENTIONED OMEGA BLOCK BREAKDOWN.  SLOWER SOLUTIONS OF
OPERATIONAL EC/GFS APPEAR MORE LIKELY...AND HAVE TRENDING FORECAST
IN THIS DIRECTION...LINGERING PRECIPITATION THROUGH TUESDAY NIGHT
AND KEEPING TEMPERATURES SLIGHTLY ABOVE CONSENSUS MAXIMUMS.  BY LATE
IN THE WEEK...DECENT SURFACE HIGH PRESSURE SYSTEM BUILDS INTO
CENTRAL PLAINS. PRECIPITATION CHANCES LOOK SLIM...SO KEPT FORECAST
DRY IN DAYS 5-7.  ENSEMBLES AND OPERATIONAL MODELS DEPICTING
NEGATIVE ANOMALY TRENDS OF 1-2 STANDARD DEVIATION IN
TEMPERATURES...THUS TRENDING TOWARD TEMPERATURES AT OR BELOW
CONSENSUS/CLIMATOLOGY.

SF

&&

.AVIATION...

AS DISCUSSED AT 00Z...ELEVATED INSTABILITY HAS BEEN REALIZED IN THE
FORM OF A NARROW BAND OF THUNDERSTORMS PRESENTLY EXTENDING ACROSS
STJ-MCI. SINCE THIS ACTIVITY WILL MOVE PAST THE TERMINALS PRIOR TO
06Z...NO MENTION WILL BE INCLUDED WITH THE INITIAL TAFS.

FURTHER WEST...AN MCS CONTINUES TO DECAY ACROSS SOUTH CENTRAL KS AND
SHOULD NOT IMPACT THE TERMINALS. LASTLY...AN MCS CONTINUES TO
ACCELERATE THROUH SOUTH CENTRAL NEBRASKA WITH NEW REDEVELOPMENT TIED
INTO THE SYSTEM ACROSS NORTH CENTRAL KS. THIS ACTIVITY MAY HOLD
TOGETHER IN SOME CAPACITY AND IMPACT THE TERMINALS AFTER 10Z.

I HAVE DECIDED TO REMOVE LOW LEVEL WIND SHEAR OVERNIGHT. RECENT WIND
PROFILER DATA SHOWS A CUL POINT EXTENDING NORTHEAST FROM NEAR
WICHITA THROUGH THE TERMINALS. WITH THE MCV NEAR SALINA EXPECTED TO
PASS SOUTH OF KANSAS CITY...ANY DOWNSTREAM ACCELERATED RESPONSE TO
THE LOW LEVEL WINDS SHOULD OCCUR SOUTH OF THE TERMINALS.

OUTSIDE OF THUNDERSTORMS/OUTFLOW...EAST-SOUTHEAST SURFACE WINDS
SHOULD TREND SOUTHEAST AND THEN SOUTH WIND TIME LATER THIS MORNING
AS THE WARM SECTOR BUILDS NORTH. THERE IS SOME CONCERN THAT AN MCS
COULD FORM ALONG THE FRONTAL ZONE LATER IN THE DAY AND ACCELERATE
SOUTHWARD ACROSS THE TERMINALS...BUT RIGHT NOW CONFIDENCE ON THIS IS
TOO LOW TO WARRANT INCLUSION IN THE 06Z TAFS.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 16, 7:06 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
706 PM CDT THU JUN 16 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
706 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY DEVELOP LATE THIS EVENING OR EARLY TONIGHT IN
NORTHWESTERN MISSOURI...SOUTHEASTERN NEBRASKA OR SOUTHWESTERN IOWA.
THUNDERSTORMS WOULD THEN LIKELY TRACK TO THE EAST SOUTHEAST
AFFECTING MUCH OF NORTHWESTERN AND EAST CENTRAL MISSOURI AS WELL AS
NORTHEASTERN KANSAS. LARGE HAIL WOULD BE THE MAIN THREAT WITH THESE
STORMS SHOULD THEY FORM.

ADDITIONALLY...A THUNDERSTORM COMPLEX IN WESTERN AND
CENTRAL KANSAS WILL CONTINUE TO TRACK TO THE EAST POSSIBLY IMPACTING
EASTERN KANSAS AND NORTHWESTERN AND WEST CENTRAL MISSOURI LATER
TONIGHT. DAMAGING WINDS WOULD BE THE MAIN HAZARD WITH THESE STORMS
SHOULD THEY HOLD TOGETHER ACROSS KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY BE ONGOING ALONG THE MISSOURI AND IOWA BORDER
FRIDAY MORNING...BEFORE LIFTING NORTHEAST. THE THREAT FOR SEVERE
WEATHER IS LOW.

THUNDERSTORMS MAY BE POSSIBLE THROUGH THE NORTHERN HALF OF THE
OUTLOOK AREA LATE SATURDAY AFTERNOON AND EVENING...ALONG AND BEHIND
A COLD FRONT. A FEW SEVERE STORMS MAY BE POSSIBLE WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THE TUESDAY TO
EARLY WEDNESDAY TIME FRAME AHEAD OF A COLD FRONT ENTERING THE
OUTLOOK
AREA.

ALTHOUGH WIDESPREAD EXCESSIVE RAINFALL IS NOT EXPECTED WITH THE
THUNDERSTORM ACTIVITY THROUGH NEXT WEEK...LOCALIZED HEAVY RAINFALL
WILL BE POSSIBLE. THIS COULD LEAD TO FLOODING OF SMALLER STREAMS AND
RIVERS AND COULD BRING ADDITIONAL RISES TO THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND TONIGHT
ACROSS NORTHEASTERN KANSAS AND NORTHWESTERN AND WEST CENTRAL
MISSOURI.

CDB

In the hours before

Special weather statement, Jun 16, 11:28 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1128 PM CDT THU JUN 16 2011

KSZ102-MOZ011-170500-
DONIPHAN KS-HOLT MO-
1128 PM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT AND NORTHERN
DONIPHAN COUNTIES UNTIL MIDNIGHT CDT...

AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HIGHLAND...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHLAND...TROY...OREGON...IOWA POINT AND FANNING.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3989 9534 4003 9510 3980 9496 3972 9534
TIME...MOT...LOC 0428Z 245DEG 17KT 3981 9526

CDB
Special weather statement, Jun 17, 12:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1213 AM CDT FRI JUN 17 2011

MOZ001-011-170600-
ATCHISON MO-HOLT MO-
1213 AM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON AND NORTHWESTERN
HOLT COUNTIES UNTIL 100 AM CDT...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FAIRFAX...OR 12 MILES
SOUTHWEST OF TARKIO...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TARKIO AND FAIRFAX.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 96 AND 105.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4055 9529 4044 9517 4033 9518 4019 9548
      4020 9549 4022 9547 4024 9548 4025 9555
      4026 9556 4029 9555 4030 9557
TIME...MOT...LOC 0513Z 231DEG 19KT 4029 9547

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:24 AM CDTSpecial Weather StatementEAXBuchanan51 min
Jun 17, 1:16 AM CDTAreal Flood AdvisoryEAXHolt5 hr
Jun 16, 11:28 PM CDTSpecial Weather StatementEAXDoniphan32 min
Jun 17, 1:27 AM CDTSpecial Weather StatementEAXDoniphan33 min
Jun 17, 2:41 AM CDTSpecial Weather StatementEAXWyandotte34 min
Jun 17, 2:50 AM CDTSpecial Weather StatementEAXWyandotte25 min

Nearby

Special Weather Statements in Missouri, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.